Tips to Reduce Skin-Related Toxicities Associated With Cancer Treatment
Hair, skin, or nail reactions commonly occur in patients treated with immunotherapy and targeted therapy for cancer.
With the approval of more than a dozen immunotherapies and targeted therapies for the treatment of cancer, patients have more options than ever before to treat their disease.
However, the risk of adverse events is always present. With immunotherapy, and when you include combination therapy with a targeted medication, 30%-60% of patients will have a hair, skin, or nail reaction, according to Anisha Patel, MD, FAAD, an associate professor of dermatology and internal medicine at The University of Texas MD Anderson Cancer Center in Houston.
“A lot of it is based on what the drug is because the side effects are very specific to what medication they’re starting,” Patel said in an interview with Oncology Nursing News®. This could result in changes to a patient’s nails and the skin on their hands and feet. The reactions may mimic acne, eczema, and psoriasis, she added, explaining the these are skin diseases commonly seen by dermatologists.
To help avoid discontinuation of treatment or quality-of-life issues, patients should notify their healthcare teams as soon as symptoms arise. And oncology nurses are on the front line for this.
“The biggest role [oncology nurses] can play is being aware of what the side effects are for the medications that their patients are on,” Patel said. “And helping with preventative stuff, like the foot, nail, and skin care. Educating patients on the importance of those when they start their treatment.”
For example, she explained, if a patient has trouble with bunions or ingrown toe nails, it would be wise to have them consult with a pediatrist before beginning any treatment regimen. It may help lower the risk of an issue later.
“If they have any skin conditions prior to, like skin cancers, uncontrollable eczema, psoriasis — those are all potential things that could flare so you want to make sure that it’s well managed,” Patel said.
It’s important that patients make sure to clip and file nails, avoid manipulating nail cuticles, and reduce friction and trauma to the hands and feet, she explained. Patients should wear shoes that don’t pinch the feet and avoid overworking nails and fingers.
“One of the reactions that we see a lot is inflammation of the nail folds and people will get infection between the skin and the nail plate. [Patients should] be gentle with how they care for their nails and fingers,” she said.
Sun exposure should also be considered carefully because many of the immunotherapy and targeted medications are sensitive to ultraviolet light. For other skin concerns, Patel recommended using bland emollients to soothe and soften the skin. Understanding the risks up front can help prevent painful rashes and delays in care.
“We don’t want the oncologists to stop treatment without someone who is specialized in that area trying to make it better,” Patel said.